The FDA announced a warning on Tuesday about the widely used antibiotic azithromycin.
Azithromycin, marketed as Zithromax and Z-Pak, can cause abnormal changes in the electrical activity of the heart, the FDA said in a statement. Those changes could lead to a potentially fatal irregular heart rhythm.
The FDA says patients at risk are those with low blood levels of magnesium or potassium and heart rates that are slower than normal. People who take certain drugs for abnormal heart rhythms are at risk as well.
Pfizer, the company that makes Zithromax, updated the drug's label. In a statement to USA TODAY the company says, "It is important to note that other macrolide antibiotics are similarly labeled. It is also important to note that the majority of patients treated with Zithromax (azithromycin) are not affected by this label update."
The drug is used for ear, lung, reproductive organ, sinus, skin and throat infections. Zithromax can be taken as a tablet and liquid.
The drug can also cause side effects, such as stomach pain, diarrhea, nausea and vomiting.
It's important to talk to you doctor or pharmacist about any drug before using it.